Alert archive / Texas / Flash Flood Warnings in 1996
Flash Flood Warning 34, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Jul 16, 1996, 3:45 PM CDT for Jeff Davis County, Pecos County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 16, 1996, 3:45 PM CDT (20:45 UTC)
- Expired
- Jul 16, 1996, 6:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
Counties Jeff Davis County, TX, Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 178 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 8.8 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 307 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 1382 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMAF 162043 FFWMAF TXC243-371-162345- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND TX 345 PM CDT TUE JUL 16 1996 THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 645 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN WEST TEXAS ...EASTERN JEFF DAVIS COUNTY ...WESTERN PECOS COUNTY AT 340 PM...DOPPLER RADAR HAS ESTIMATED OVER 2 INCHES OF RAIN HAS FALLEN OVER EASTERN JEFF DAVIS COUNTY...AND WESTERN PECOS COUNTY OVER THE LAST FEW HOURS. A LINE OF HEAVY SHOWERS AND THUNDERSTORMS WERE MOVING OVER AREAS THAT HAVE ALREADY HAD HEAVY RAINS. MORE HEAVY RAINFALL IS EXPECTED FOR INTO THE EARLY EVENING HOURS. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO RIVERS...CREEKS...AND ARROYOS WHICH CAN BECOME KILLERS IN HEAVY RAINS. DRY CREEK BEDS AND ARROYOS CAN BECOME RAGING TORRENTS IN A MATTER OF MINUTES IN VERY HEAVY RAINFALL. CAMPERS SHOULD AVOID CAMPING ALONG STREAMS WHEN POTENTIALLY FLOODING RAINFALL THREATENS. DO NOT DRIVE ON TO HIGHWAYS COVERED WITH WATER. THE WATER DEPTH MAYBE TOO DEEP FOR YOUR VEHICLE TO CROSS...AND YOU COULD BE SWEPT AWAY. RB
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 3:23 PM CDT, 22 minutes earlier.
Area forecast discussion, Jul 16, 3:23 PM CDT, 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 323 PM CDT TUE JUL 16 1996 CONVECTION STARTED IN THE DAVIS MOUNTAINS BEFORE NOON..AND IS BECOMING MORE WIDESPREAD OVER THE REGION. ITS KEEPING US BUSY WITH NOWS. AT MOMENT..THESE STORMS HAVE NOT REACHED SEVERE LIMITS..BUT DO SHOW INDICATIONS OF PRODUCING VERY HEAVY RAINS AND PSBL FLOODING. FROM SATL PERSPECTIVE..A VORT MAX EXTDS FROM THE NRN BAJA TO SRN AZ. A SLIGHT COOLING STILL TAKING PLACE OVER ALONG THE ABOVE AXIS.. BRING MORE DESTABLIZATION TO UPPER ATMOSPHERE. SKIES HAVE CLEARED SOMEWHAT LOCALLY AND WE HAVE GONE TO AROUND 91F SO FAR. OUR LOCAL AFOS PLAYING HARDBALL THIS AFTERNOON WITH A NUMBER OF CRASHES SO DIRECT MODEL COMPARISON MORE DIFFICULT TODAY. GOOD NEWS WE HAVE GRIDDS AND INTENET DATA TO PERUSE. LOOKS LIKE THIS SAME BASIC PATTERN WITH A SLOW WARMING AND DRIER TREND TOWARD THE END OF THIS WEEK. A VORT LOBE FCSTD BY ALL MODELS FROM SWRN AZ THRU SRN TX PLAINS LATE TRMW. THIS WILL KEEP A FEW UPPER LEVEL DISTURBANCES OVER THE REGION. THE LOW LEVEL MOISTURE SHUD DECREASE SOMEWHAT THRU TIME BUT STILL STILL ENUF TO GET CNVTN GOING AGAIN TMRW. AS YSTDY..THE MAIN THREAT TONITE WILL BE FROM LOCALLY HEAVY RAIN. AT LEAST THE STORMS ARE REALLY MOVING.. MOSTLY TO THE NORTHEAST TODAY COMPARED TO THE LAST FEW DAYS. WILL GO AROUND MDL GUIDANCE FOR FIRST PERIOD NUMBERS. WITH STORMS BECOMING MORE WIDESPREAD..GOT TO SPEND MORE TIME ON THE RADAR. COOR WITH LBB. COMMENTS ARE WELCOME.... CNM 69 / 30 MAF 71 / 30 MRF 62 / 20 P07 75 / 20 BOYD
In the hours before
Special weather statement, Jul 16, 12:01 PM CDT, 3 hours 44 minutes before
NMZ027>029-TXZ045>048-050>052-057>063-067>070-074-075-079>082-170500- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE MIDLAND TX 1159 AM CDT (1059 AM MDT) TUE JUL 16 1996 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN WEST TEXAS: ANDREWS CULBERSON GLASSCOCK MARTIN REAGAN UPTON BORDEN DAWSON HOWARD MIDLAND REEVES WARD BREWSTER ECTOR JEFF DAVIS PECOS SCURRY WINKLER CRANE GAINES LOVING PRESIDIO TERRELL AND IN SOUTHEAST NEW MEXICO: EDDY LEA SYNOPSIS: ANOTHER DAY OF SCATTERED SHOWERS AND THUNDERSTORMS IS LIKELY OVER THE REGION TODAY. AS OF 1130 AM CDT...THE FIRST STORM HAD FIRED OVER THE DAVIS MOUNTAINS...ABOUT 15 MILES NORTH OF THE CITY OF FORT DAVIS. A DEEP LAYER OF A RELATIVELY UNSTABLE...MOIST ...TROPICAL AIR REMAINS IN PLACE OVER THE REGION. THE CLOUD DECK OVER MOST OF THE AREA WILL SLOWLY ERODE THIS AFTERNOON. ADDITIONAL DAYTIME HEATING WILL HELP FURTHER DESTABILIZE THE ATMOSPHERE. THIS AND INTERACTING OLD BOUNDARIES FROM PREVIOUS STORMS WILL HELP WITH NEW THUNDERSTORM DEVELOPMENT. CURRENT ATMOSPHERIC PROFILE SUGGESTS THESE STORMS ON THE MOST PART SHOULD STAY BELOW SEVERE LIMITS. THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND STRONG GUSTY WINDS. HOWEVER...WITH ABUNDANT MOISTURE AVAILABLE...LOCALLY HEAVY RAINS WILL BE THE PRIMARY THREAT. THIS COULD PRODUCE LOCALIZED FLOODING IN REGIONS THAT HAD RECEIVED HEAVY RAINFALL OVER THE LAST SEVERAL DAYS...WITH THE GROUND THERE ALREADY BEING SATURATED. PERSONS IN AREAS SUBJECT TO FLOODING SHOULD STAY ABREAST OF THE CURRENT WEATHER...AND BE PREPARED TO SEEK HIGHER GROUND. SPOTTER ACTIVATION IS NOT ANTICIPATED. BOYD
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 7:59 PM CDT | Flash Flood Warning | MAF | Loving, Reeves | 2 hr |
Nearby
Flash Flood Warnings in Texas, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.